Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 211, NWS Pittsburgh, PA

September 3, 2011Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 3, 2011, 6:41 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 19 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 6:41 PM EDT (22:41 UTC)
Expired
Sep 3, 2011, 7:00 PM EDT
In force
19 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:41 PM EDTHAIL 1.25New Kensington, PAEVENT OCCURRED BETWEEN 634 PM 09 03 2011 AND 649 PM 09 03 2011
Sep 3, 6:45 PM EDTTSTM WND DMGNew Kensington, PATREES DOWN
Sep 3, 6:46 PM EDTHAIL 1.25New Kensington, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS51 KPBZ 032241
SVRPBZ
PAC003-129-032300-
/O.NEW.KPBZ.SV.W.0211.110903T2241Z-110903T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
  NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 700 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW KENSINGTON...MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SPRINGDALE...         NEW KENSINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...VERY HEAVY RAINFALL 
IS OCCURRING WITH THIS STORM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 4059 7968 4053 7965 4050 7977 4057 7980
TIME...MOT...LOC 2241Z 263DEG 5KT 4054 7972

$$
2 follow-up statements
998 
WWUS51 KPBZ 032253
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EDT SAT SEP 3 2011

PAC003-129-032300-
/O.CON.KPBZ.SV.W.0211.000000T0000Z-110903T2300Z/
ALLEGHENY PA-WESTMORELAND PA-
653 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WESTMORELAND AND ALLEGHENY COUNTIES...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NEW KENSINGTON...MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SPRINGDALE...         NEW KENSINGTON...

THIS STORM WAS ALSO GENERATING HEAVY RAINFALL WHICH WILL CAUSE 
PONDING OF WATER ON ROADS AND MAY QUICKLY FILL DITCHES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4059 7968 4053 7965 4050 7977 4057 7980
TIME...MOT...LOC 2252Z 229DEG 5KT 4056 7971

$$
729 
WWUS51 KPBZ 032302
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT SAT SEP 3 2011

PAC003-129-032310-
/O.EXP.KPBZ.SV.W.0211.000000T0000Z-110903T2300Z/
ALLEGHENY PA-WESTMORELAND PA-
702 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTMORELAND AND ALLEGHENY
COUNTIES EXPIRES AT 700 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS BUT IT WILL STILL PRODUCE VERY HEAVY RAINFALL AND WIND GUSTS 
TO ABOUT 40 MPH FOR APPROXIMATELY 15 MINUTES.  THUNDERSTORM 
FORMATION IS POSSIBLE NEAR THE REMNANTS OF THIS STORM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4059 7968 4053 7965 4050 7977 4057 7980
TIME...MOT...LOC 2253Z 229DEG 5KT 4056 7971

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:27 PM EDT, 14 minutes earlier.

Area forecast discussion, Sep 3, 6:27 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT SAT SEP 3 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS SUNDAY
INTO LABOR DAY. THERE CAN BE ADDITIONAL PERIODS OF SHOWERS LATER
THIS WEEK, AS THE FRONT STALLS ACROSS THE APPALACHIAN MOUNTAINS
AND MOISTURE CHANNELS NORTHWARD FROM REMNANTS OF TROPICAL SYSTEM
LEE.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
EARLY EVE UPDATE ISSUED TO ACCOUNT FOR ISOLATED THUNDERSTORM
POTENTIAL IN THE HIGHLY UNSTABLE ENVIRONMENT OVER THE REGION EARLY
THIS EVENING. ANY THAT FORM SHOULD DISSIPATE BY SUNDOWN.

SLIGHTLY HIGHER WINDS OVERNIGHT MAY RESTRICT PATCHY FOG FORMATION.

FORECASTED LOWS NEAR BLEND OF GFS AND NAM MOS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
FORECASTED ONSET OF FRONTAL BAND OF SHOWERS AND THUNDERSTORMS
DAYTIME SUNDAY USING BLEND OF RECENT SREF MODEL OUTPUT. NOTED SPC
OUTLOOK REGARDING SEVERE POTENTIAL.

CONSENSUS OF SREF WITH OTHER MODELS IS THAT THE COLD FRONT CAN
STALL ACROSS THE APPALACHIAN MOUNTAINS. THIS CAN THEN BECOME A
CHANNEL ALONG WHICH MOISTURE STREAMS NORTHBOUND FROM TROPICAL
CYCLONE LEE. UPPER LEVEL JETSTEAK DYNAMICS CAN ADD POTENTIAL FOR
HEAVIER RAIN AMOUNTS BY TUESDAY, PER HPC GUIDANCE, WHICH WILL HAVE
TO BE CONSIDERED WITH FORECAST UPDATES.

FORECASTED TEMPERATURES, INCLUDING COOL DOWN MONDAY, USING BLEND
OF GFS AND NAM MOS VALUES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
COOL RAINY WEEK AHEAD. LONG TERM FORECAST BASED ON TPC TRACK ON TS
LEE. WITH LEE FORECAST TO BE IN SOUTHERN WV BY THURSDAY MORNING...
WILL HAVE LIKELY POPS IN SOUTHERN ZONES WEDNESDAY NIGHT WITH SW PA
IN MOST LIKELY REGION OF STORM FOR RAIN.  WITH MODELS DIVERGING ON
TRACK OF TROPICAL STORM...WILL KEEP CHANCE POPS IN FOR THURSDAY
THROUGH SATURDAY WITH LOWER POPS IN OHIO BASED ON HPC GUIDANCE.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
GENERAL VFR CONDITIONS THROUGH 00Z WITH GENERALLY CLEAR SKIES AND
UNRESTRICTED VISIBILITY.

VISIBILITIES WILL GRADUALLY LOWER OVERNIGHT WITH 5-6 MI HAZE BY
04Z...THEN LOWERING TO MVFR FROM 09-14Z.  LAMP MOS INDICATES LITTLE
CHANCE OF GENERAL IFR CONDITIONS.

OUTLOOK /SUNDAY NIGHT WEDNESDAY/...
COLD FRONT WILL BEGIN TO TRAVERSE REGION BY SUNDAY EVENING PRODUCING
WIDESPREAD SHRA/TSRA FROM SUNDAY AFTERNOON INTO MONDAY MORNING. POST
FRONTAL STRATUS MAY CAUSE RESTRICTIONS MONDAY NIGHT INTO TUESDAY
MORNING. BASED ON LATEST TRACK OF TS LEE ADDITIONAL RESTRICTIONS
WITH POSSIBLE SHOWERS/THUNDERSTORMS POSSIBLE ON WEDNESDAY .

&&

.CLIMATE...
WITH HIGHS TODAY REACHING 90 PLUS...
PITTSBURGH PA HAS HAD 18 DAYS WITH HIGHS OF 90 PLUS IN 2011.
MORGANTOWN WV HAS HAD 15 DAYS WITH HIGHS OF 90 PLUS IN 2011.
ZANESVILLE OH HAS HAD 20 DAYS WITH HIGHS OF 90 PLUS IN 2011.

PITTSBURGH RECORD HIGH FOR TODAY SEPTEMBER 3 IS 96 FROM 1953.
MORGANTOWN WV RECORD HIGH TODAY...102 FROM 1953.
ZANESVILLE OH RECORD HIGH TODAY...102 FROM 1953.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 3, 4:42 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 AM EDT SAT SEP 3 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
073-WVZ001>004-040845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-MARSHALL-
442 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY, AND HEAT INDEX
VALUES MAY AGAIN PEAK IN THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.
THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-040845-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
442 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ031-075-WVZ012-021-022-040845-
GREENE-FAYETTE-WETZEL-MARION-MONONGALIA-
442 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY, AND HEAT INDEX
VALUES MAY AGAIN PEAK IN THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 3, 6:19 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT SAT SEP 3 2011

PAZ021-032245-
ALLEGHENY PA-
619 PM EDT SAT SEP 3 2011

...A THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEGHENY COUNTY...

AT 618 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
SPRINGDALE.  THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BRIEF...BUT VERY
HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SPRINGDALE...         PLUM...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4045 7978 4054 7987 4062 7979 4059 7976
      4058 7977 4055 7977 4055 7973 4051 7970

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:19 PM EDTSpecial Weather StatementPBZAllegheny26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.